FDAnews Drug Daily Bulletin

FDA ISSUES ALERT FOR TEQUIN

March 16, 2006
A A

The FDA has issued an alert along with information sheets for patients and healthcare professionals regarding risks linked to Bristol-Myers Squibb's (BMS) antibiotic Tequin.

The agency's recent alert follows a "Dear Healthcare Professional" letter that BMS sent Feb. 15 to update U.S. labeling for Tequin (gatifloxacin) tablets and injection. The new label offers a stronger warning for Tequin in response to reports of serious cases of low blood sugar (hypoglycemia) and high blood sugar (hyperglycemia) in patients using the product.

Serious reports of hypoglycemia and hyperglycemia continue to occur in patients both with and without a history of diabetes, the FDA said.

These events can occur throughout the course of Tequin therapy. The labeling has also been updated to identify other risk factors for developing hypoglycemia and hyperglycemia while taking Tequin, which include older age, abnormal kidney function, and using other blood glucose-altering medications at the same time. The label also features a recommendation for close medical monitoring.

For more information, access http://www.fda.gov/cder/drug/infopage/gatifloxacin/default.htm (http://www.fda.gov/cder/drug/infopage/gatifloxacin/default.htm).